Managing weight is enough of a headache already, so the last thing any woman wants to do is take a medication that causes weight gain. So, do birth control pills really cause weight gain?
Probably not, says ob-gyn Kecia Gaither, MD. In many cases when you start a new type of birth control pill, what you’re actually experiencing is bloating and water retention, not permanent weight gain.
Researchers have extensively studied to see whether there’s a link between weight gain and various types of birth control, but haven’t found a clear connection. For example, one 2011 paper in the journal Human Reproduction studied about 1,400 19-year-old women and found no notable difference in weight gain between the group of those who took oral contraceptives and the group who was not. During the two-decade study, the only real predictor for weight gain the researchers found was—you guessed it—age.
That being said, there is one exception to the birth control-weight gain question: the birth control shot.
Although most women on the shot do not gain weight, some do. This change in weight may be more common in women who are already overweight, and those who are prone to weight gain will probably do so in the first six months of starting the shot for birth control.
If you think that your birth control method is causing weight gain, however, talk to your doctor. There are many types of birth control (and with varying types and amounts of hormones) that may work better for your body. You may even find a birth control to treat acne or find a method you’re less likely to forget to take. (But just in case, here’s what to do if you miss a pill.)